Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Pittsburgh, PA

August 22, 20176 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2017, 1:23 PM EDT for 6 counties in Pennsylvania. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 1:23 PM EDT (17:23 UTC)
Expired
Aug 22, 2017, 2:15 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Forest County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 1:37 PM EDTTSTM WND DMG3 Nnw Fryburg, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS51 KPBZ 221723
SVRPBZ
PAC005-019-031-053-085-121-221815-
/O.NEW.KPBZ.SV.W.0196.170822T1723Z-170822T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
123 PM EDT TUE AUG 22 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  East central Mercer County in northwestern Pennsylvania...
  Venango County in northwestern Pennsylvania...
  Northeastern Butler County in west central Pennsylvania...
  Northwestern Armstrong County in west central Pennsylvania...
  Central Clarion County in west central Pennsylvania...
  West central Forest County in northwestern Pennsylvania...

* Until 215 PM EDT.

* At 123 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Grove City, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Damage to trees and power lines. 

* Locations impacted include...
  Oil City...                       Franklin...
  Clarion...                        Knox...
  Sugarcreek...                     Hasson Heights...
  Seneca...                         Harrisville...
  Polk...                           Emlenton...
  Rouseville...                     Clintonville...

This includes  Interstate 80 in Pennsylvania between mile markers 26
and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4111 8002 4128 8007 4157 7958 4121 7932
TIME...MOT...LOC 1723Z 252DEG 35KT 4122 7994 

HAIL...<.75IN
WIND...60MPH
 
$$

Kramar
2 follow-up statements
942 
WWUS51 KPBZ 221748
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
148 PM EDT TUE AUG 22 2017

PAC085-221757-
/O.CAN.KPBZ.SV.W.0196.000000T0000Z-170822T1815Z/
Mercer PA-
148 PM EDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MERCER COUNTY IS
CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
northwestern and west central Pennsylvania.

LAT...LON 4116 7969 4137 7973 4147 7951 4121 7932
TIME...MOT...LOC 1747Z 252DEG 35KT 4129 7963 

$$

PAC005-019-031-053-121-221815-
/O.CON.KPBZ.SV.W.0196.000000T0000Z-170822T1815Z/
Venango PA-Butler PA-Armstrong PA-Clarion PA-Forest PA-
148 PM EDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN VENANGO...NORTHEASTERN BUTLER...NORTHWESTERN
ARMSTRONG...CENTRAL CLARION AND WEST CENTRAL FOREST COUNTIES...

At 147 PM EDT, a severe thunderstorm was located near Knox, moving
east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Damage to trees and power lines. 

Locations impacted include...
Clarion...                        Knox...
Seneca...                         Emlenton...
Shippenville...                   St. Petersburg...
Fryburg...                        Cranberry Township...

This includes  Interstate 80 in Pennsylvania between mile markers 45
and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4116 7969 4137 7973 4147 7951 4121 7932
TIME...MOT...LOC 1747Z 252DEG 35KT 4129 7963 

HAIL...<.75IN
WIND...60MPH
 
$$

Kramar
938 
WWUS51 KPBZ 221815
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
215 PM EDT TUE AUG 22 2017

PAC005-019-031-053-121-221822-
/O.EXP.KPBZ.SV.W.0196.000000T0000Z-170822T1815Z/
Venango PA-Butler PA-Armstrong PA-Clarion PA-Forest PA-
215 PM EDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VENANGO...
NORTHEASTERN BUTLER...NORTHWESTERN ARMSTRONG...CENTRAL CLARION AND
WEST CENTRAL FOREST COUNTIES WILL EXPIRE AT 215 PM EDT...
        
The severe thunderstorm that prompted the warning has moved east and 
continues to pose a threat for damaging winds. Although this warning 
will be allow to expire at 215 PM, severe thunderstorm warnings 
remain active further east...including northeast Clarion, southeast 
Forest, and northwest Jefferson counties until 245 PM. 

Additional thunderstorm development will be possible later this 
afternoon, and severe weather remains possible. Therefore, a severe 
thunderstorm watch remains in effect until 900 PM EDT for 
northwestern and west central Pennsylvania. 

LAT...LON 4116 7969 4137 7973 4147 7951 4121 7932
TIME...MOT...LOC 1812Z 252DEG 35KT 4136 7933 

$$

Bookbinder

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:50 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 22, 10:50 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1050 AM EDT Tue Aug 22 2017

.SYNOPSIS...
Thunderstorms are expected this afternoon and evening. Some will
be severe with damaging winds and heavy rain. Dry and cooler
than average weather is expected the rest of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is on track for a line of strong to severe
thunderstorms to move across the region this afternoon between
17z-1z. We will be doing an intermediate weather balloon release
at 16Z to help diagnosis environmental conditions. Damaging
wind remains the primary threat given shear profile in the
12Z and forecast soundings. Latest HRRR 0-1km updraft helicity
illustrates a very low threat of a tornado. We are looking for
more of a QLCS spin up on the bookend of a line vs one
associated with a supercell. Hail is a low threat as well given
freezing level heights and position of -20C isotherm.

The area is outlooked for a marginal risk of flash flooding.
With the speed of the line we could see amounts exceeding urban
flash flood guidance /0.75"/, so nuisance flooding in the
normal spots can be expected with any storm.

Previous Discussion below:

Model progged wind profiles, increasing shear values, and
building daytime instability continue to look favorable for
severe thunderstorms with the approach and passage of the pre
frontal trough. SPC's slight risk/sct coverage outlook for most
of the area still seems reasonable. An enhanced, more numerous
coverage area was included toward nrn PA where slightly higher
shear values are progged. Damaging wind still appears to be the
primary threat, though an isolated occurrence across the severe
weather spectrum will be possible. Rapid storm motion should
preclude a widespread flash flood potential.

Synoptic winds outside of any thunderstorms are also expected to
increase this aftn with a tightening pressure gradient and
mixing, with SW gusts to around 30 mph expected. Highs are
expected to be several degrees above seasonal levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The severe weather potential is expected to end with the passage
of the pre frontal trough by early evening, though with cold
frontal passage progged later in the evening/overnight,
shower/thunderstorm chances will continue until FROPA.
Otherwise, surface high pressure building under ern CONUS upper
troughing should maintain dry and cooler than average weather
for the rest of the period.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Broad surface high pressure under NE CONUS upper troughing
should maintain the dry and cooler than average weather through
the period.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As a cold front approaches today, showers and thunderstorms
will become more numerous this afternoon and evening. Flight
condition deterioration with VCTS and a drop to MVFR
visibilities at several terminals during the late afternoon.
Expect prevailing winds outside of convection to increase to
gust to between 15 and 25 knots out of the southwest during the
afternoon.

.Outlook...
With passage of an early Wed cold front, general VFR can be
expected for the remainder of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 22, 3:05 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Tue Aug 22 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-230715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ008-009-015-016-230715-
Venango-Forest-Clarion-Jefferson-
305 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

Numerous severe thunderstorms are possible this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

In the hours before

Special weather statement, Aug 22, 12:57 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1257 PM EDT TUE AUG 22 2017

OHZ041-221730-
Columbiana-
1257 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN COLUMBIANA COUNTY...

At 1256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Salem to 6 miles southwest of
Lisbon. Movement was northeast at 45 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Salem...                          Columbiana...
East Palestine...                 Lisbon...
Leetonia...                       New Waterford...
Hanoverton...                     Rogers...
New Garden...                     Winona...
Negley...                         Guilford Lake State Park...

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4090 8082 4090 8052 4075 8052 4071 8092
      4087 8097 4090 8090 4093 8085 4093 8082
TIME...MOT...LOC 1656Z 247DEG 40KT 4083 8089 4073 8089

Kramar
Special weather statement, Aug 22, 1:10 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
110 PM EDT TUE AUG 22 2017

PAZ007-008-013-014-221745-
Butler-Venango-Lawrence-Mercer-
110 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EASTERN MERCER...VENANGO...NORTHEASTERN LAWRENCE AND
NORTHEASTERN BUTLER COUNTIES...

At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sugarcreek to Grove City. Movement
was northeast at 35 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Oil City...                       Grove City...
Franklin...                       Sugarcreek...
Hasson Heights...                 Seneca...
Harrisville...                    Polk...
Plain Grove Township...           Emlenton...
Rouseville...                     Clintonville...

This includes the following highways...

  Interstate 79 in Pennsylvania near mile marker 81.

  Interstate 80 in Pennsylvania between mile markers 22 and 43.

LAT...LON 4115 7971 4108 8015 4149 8002 4150 7998
      4151 7998 4151 7996 4152 7996 4152 7994
      4154 7994 4154 7993 4155 7993 4162 7975
      4162 7955
TIME...MOT...LOC 1710Z 246DEG 33KT 4145 7998 4117 8008

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:02 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence43 min
Aug 22, 1:10 PM EDTSpecial Weather StatementPBZVenango35 min
Aug 22, 1:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington40 min
Aug 22, 1:33 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion42 min
Aug 22, 1:38 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence37 min
Aug 22, 1:41 PM EDTSevere Thunderstorm WarningPBZButler34 min
Aug 22, 1:52 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson40 min
Aug 22, 1:55 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson50 min
Aug 22, 1:57 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland48 min
Aug 22, 2:02 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson43 min
Aug 22, 2:36 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland39 min
Aug 22, 2:37 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson38 min
Aug 22, 2:51 PM EDTSevere Thunderstorm WarningPBZJefferson24 min
Aug 22, 2:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland36 min
Aug 22, 3:24 PM EDTSevere Thunderstorm WarningPBZWestmoreland36 min
Aug 22, 3:40 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland3 hr
Aug 22, 3:54 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland36 min
Aug 22, 3:55 PM EDTSevere Thunderstorm WarningPBZGreene, Washington35 min
Aug 22, 4:03 PM EDTSpecial Weather StatementPBZForest, Venango27 min
Aug 22, 4:16 PM EDTTornado WarningPBZGreene29 min
Aug 22, 4:26 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland49 min
Aug 22, 4:29 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Aug 22, 4:34 PM EDTSpecial Weather StatementPBZClarion41 min
Aug 22, 4:43 PM EDTTornado WarningPBZFayette, Greene32 min
Aug 22, 5:05 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland25 min
Aug 22, 5:08 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson52 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.